Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 32, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 16, 2019, 2:47 PM MST for Pinal County, Arizona. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2019, 2:47 PM MST (21:47 UTC)
- Expired
- Sep 16, 2019, 4:45 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 67 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 2:53 PM MST | FLASH FLOOD | 1 Ne Chuichu, AZ | FLASH FLOOD DAMAGE, EXTENT UNKNOWN. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
388
WGUS55 KTWC 162147
FFWTWC
AZC021-162345-
/O.NEW.KTWC.FF.W.0032.190916T2147Z-190916T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
247 PM MST Mon Sep 16 2019
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Pinal County in southeastern Arizona...
* Until 445 PM MST.
* At 245 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly. Be cautious if traveling along Route 15.
* Some locations that will experience flooding include...
Chui-Chu, Cockleburr, Kohatk, Jack Rabbit and Shopishk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3277 11178 3276 11175 3252 11191 3253 11205
3272 11210 3272 11205 3277 11205 3277 11188
3279 11187 3279 11178
$$
Zell2 follow-up statements
296
WGUS75 KTWC 162214
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
314 PM MST Mon Sep 16 2019
AZC021-162345-
/O.CON.KTWC.FF.W.0032.000000T0000Z-190916T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
314 PM MST Mon Sep 16 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
SOUTHWESTERN PINAL COUNTY...
At 313 PM MST, Doppler radar indicated thunderstorms producing heavy
rain has moved out of the area. Flash flooding is expected to
continue north and west of Jackrabbit.
Some locations that will experience flooding include...
Chui-Chu, Cockleburr, Kohatk, Jack Rabbit and Shopishk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3277 11178 3276 11175 3252 11191 3253 11205
3272 11210 3272 11205 3277 11205 3277 11188
3279 11187 3279 11178
$$
JRM189
WGUS75 KTWC 162342
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
442 PM MST Mon Sep 16 2019
AZC021-162351-
/O.EXP.KTWC.FF.W.0032.000000T0000Z-190916T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
442 PM MST Mon Sep 16 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PINAL COUNTY WILL EXPIRE
AT 445 PM MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3277 11178 3276 11175 3252 11191 3253 11205
3272 11210 3272 11205 3277 11205 3277 11188
3279 11187 3279 11178
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:15 AM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Sep 16, 9:15 AM MST, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 915 AM MST Mon Sep 16 2019 .SYNOPSIS...Expect scattered showers and thunderstorms this afternoon and evening. Mainly dry conditions to prevail Tuesday into this weekend except for isolated thunderstorms Thursday east of Tucson. Seasonably warm daytime temperatures this week. && .DISCUSSION...Mostly clear skies prevail across southeast Arizona at this time, with mainly few to scattered cirriform clouds moving northeast across the area. A deepening upper trough was moving eastward into the Pacific Northwest this morning. Meanwhile, SPC Mesoscale Analysis depicted a north-to-south axis of 500-1500 J/kg MLCAPE values from just north of Phoenix and across the Tohono O'odham Nation. Various high-resolution models suggest that showers and thunderstorms will develop mostly during the 18Z-21Z period in vicinity of this instability axis, or primarily west of the Tucson metro area. Showers and thunderstorms are then progged to move northeastward across portions of the area later this afternoon and this evening. At this time, appears that remaining showers and thunderstorms will dissipate around or shortly after midnight. The inherited official forecast is in outstanding shape and no updates are warranted at this time. Please refer to the additional sections for further detail. && .AVIATION...Valid through 17/18Z. Scattered -TSRA/-SHRA developing KTUS vicinity westward around 18Z- 21Z. Scattered -TSRA/-SHRA moving eastward late this afternoon into this evening before dissipating east of KTUS and closer to New Mexico state line 06Z-12Z Tuesday. Dry conditions rest of Tuesday morning. Otherwise, cloud decks becoming mainly 10k-15k ft MSL early this afternoon and continuing into this evening. Clouds dissipating late tonight. Surface wind variable in direction mainly under 12 kts through valid period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms developing mainly west of Tucson early this afternoon before moving eastward across portions of the area into this evening. Any thunderstorms ending by daybreak Tuesday. Mainly dry conditions Tuesday into this weekend except for isolated thunderstorms Thursday east of Tucson. Light terrain driven winds to prevail except for breezier conditions on Thursday afternoon across western Pima County. && .PREV DISCUSSION /343 AM MST/...Clear across most of the area early this morning with the area in between weather systems. Mainly high level cloud cover was moving over western Pima county as of this writing out in advance of a upper level trof that was off the PacNW. Adequate moisture around today for isolated to scattered showers and thunderstorms, a few that may briefly become severe, especially west and north of Tucson later this afternoon into early this evening. Although there will be isolated heavy rainers, flash flooding on the low end due to fast movement of storms. Drier air moving across the area on Tuesday as above mentioned upper trof moves by to the north. Enough lingering moisture around for a slight chance of storms, mainly near the mountains, south and east of Tucson. Slight chance of afternoon storm mainly over eastern areas on Wednesday as southwest flow aloft starts to increase again as another Pacific trof enters the PacNW. As this trof moves inland on Thursday it will pick up some moisture from the south for a slight increase in storm chances east of Tucson. Drier westerly flow over the area Friday into the upcoming weekend. Much uncertainty in the later part of the weekend into early next week with respects to tropical moisture moving across the area with GFS much wetter than ECMWF. At this time went with slight chance of showers/storms on Monday. High temperatures generally around normal during the next 7 days. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 16, 11:12 AM MST, 3 hours 35 minutes before
Special Weather Statement National Weather Service Tucson AZ 1112 AM MST Mon Sep 16 2019 AZZ502>504-515-161900- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1112 AM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL NOON MST... At 1111 AM MST, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Three Points, or 25 miles northwest of Green Valley, moving northeast at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Three Points and San Pedro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3175 11150 3206 11155 3219 11124 3185 11124 TIME...MOT...LOC 1811Z 240DEG 6KT 3199 11141 Zell
Special weather statement, Sep 16, 12:57 PM MST, 1 hour 50 minutes before
Special Weather Statement National Weather Service Tucson AZ 1257 PM MST Mon Sep 16 2019 AZZ503-504-513-162045- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1257 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 145 PM MST... At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near Tubac, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sahuarita, Green Valley, Tubac, Rio Rico, Patagonia Lake State Park, Tumacacori, Amado, Madera Canyon and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3145 11113 3181 11123 3190 11092 3147 11079 TIME...MOT...LOC 1956Z 251DEG 9KT 3155 11108 RH
Special weather statement, Sep 16, 1:39 PM MST, 1 hour 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 139 PM MST Mon Sep 16 2019 AZZ505-162130- South Central Pinal County including Eloy/Picacho Peak State Park- 139 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL 230 PM MST... At 138 PM MST, Doppler radar was tracking a line of strong thunderstorms near Red Rock and Picacho Peak State Park, or 14 miles northwest of Marana, moving northeast at 10 mph. Winds in excess of 40 mph and blowing dust will be possible with these storms. Locations impacted include... Eloy, Picacho, Picacho Peak State Park and Red Rock. LAT...LON 3251 11137 3273 11165 3284 11151 3251 11120 TIME...MOT...LOC 2038Z 235DEG 7KT 3257 11135 Zell
Special weather statement, Sep 16, 2:18 PM MST, 29 minutes before
Special Weather Statement National Weather Service Tucson AZ 218 PM MST Mon Sep 16 2019 AZZ507-513-162145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 218 PM MST Mon Sep 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 245 PM MST... At 218 PM MST, Doppler radar was tracking a strong thunderstorm over Whetstone, or 12 miles northwest of Sierra Vista, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whetstone, Huachuca City, St. David, Kartchner Caverns State Park, Fort Huachuca, Fairbank and Charleston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3160 11045 3182 11045 3194 11021 3160 11012 TIME...MOT...LOC 2118Z 251DEG 9KT 3172 11037 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:12 AM MST | Special Weather Statement | TWC | Pima | 48 min |
| Sep 16, 12:57 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Sep 16, 1:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Sep 16, 1:20 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 115 min |
| Sep 16, 1:39 PM MST | Special Weather Statement | TWC | Pinal | 51 min |
| Sep 16, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 38 min |
| Sep 16, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Sep 16, 1:54 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 66 min |
| Sep 16, 2:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Sep 16, 2:18 PM MST | Special Weather Statement | TWC | Cochise | 27 min |
| Sep 16, 2:21 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 84 min |
| Sep 16, 2:27 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 48 min |
| Sep 16, 2:57 PM MST | Special Weather Statement | TWC | Pinal | 48 min |
| Sep 16, 3:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Sep 16, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Sep 16, 3:43 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Sep 16, 4:03 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 16, 4:09 PM MST | Special Weather Statement | TWC | 36 min | |
| Sep 16, 4:13 PM MST | Special Weather Statement | TWC | Cochise | 32 min |
| Sep 16, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Sep 16, 4:39 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.